Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Charleston, SC

August 18, 2001Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 18, 2001, 7:49 PM EDT for Jasper County, South Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 7:49 PM EDT (23:49 UTC)
Expired
Aug 18, 2001, 8:15 PM EDT
In force
26 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 26 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:05 PM EDTThunderstorm Wind 50 ERidgeland, SCSeveral trees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3012 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WUUS52 KCHS 182349
SVRCHS
SCC053-190015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
749 PM EDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN JASPER COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 815 PM EDT.

* AT 749 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH
  OF OLD HOUSE...OR ABOUT 8 MILES SOUTHEAST OF RIDGELAND...MOVING
  EAST AT 10 MPH.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3236 8111 3227 8101 3242 8083 3257 8087

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:45 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 18, 2:45 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT SAT AUG 18 2001

S/WV MOVG THRU THE AREA HAS SPAWNED SCATTERED SHRA/TSRA MAINLY OVER
SC PTN OF CWA. BOTH ETA/AVN IN AGREEMENT THRU THIS EVE WITH MOST
ACTIVITY SHIFTING NE OF THE AREA BY EVE. MODELS SHOW MORE ENERGY AND
S/WVS COMING AROUND THE BASE OF THE TROF AND AFFECTING THE AREA FROM
LATE TNGT THRU SUN NIGHT/MON. IT WILL BE DIFFICULT TO TIME THESE
IMPULSES AND JUST PLAN ON GOING WITH CHC POPS FOR THE ENTIRE CWA
THRU MON. PLAN TO FCST LOWS TNGT NEAR OR JUST ABV MOS AS WINDS SHUD
STAY UP WITH LLVL JET MOVG THRU. PLAN ON GOING WITH HIGHS NR TO JUST
ABV GUID SUN. H8 TEMPS STILL AROUND 18 DEG C AND TEMPS ROSE VERY
QUICKLY THIS MORNING. SHUD BE SIMILAR ON SUN.

DEEP MOISTURE GETS SHOVED S OF THE AREA MON NGT/TUE BUT SFC CD FNT
REMAINS STALLED TO THE NW. WILL LIMIT POPS TUE TO SLGT CHC N AND CHC
S. MED RANGE MODELS NOT REALLY IN AGREEMENT ATTM. AVN/MRF SOLN TRIES
TO BRING CHANTAL N INTO THE NERN GULF...THEN SPLIT THE ENERGY AROUND
THE UPPER RIDGE. NOT MUCH FAITH IN THIS SOLN. MODELS DO HOWEVER
INDICATE A MEAN RIDGE POSN OVER THE SE THRU THE END OF THE WEEK AND
PLAN TO PLAY WED INTO THE WEEKEND WITH TEMPS WARMING TO ABV NORMAL
AGAIN AND CHC POPS EACH DAY MAINLY DURING THE AFTN/EVE HRS.

PREDICTED HIGH ASTRO TIDES THIS EVE ARE RIGHT AT SHALLOW COASTAL
FLOODING THRESHOLDS. TIDE GAUGES ACROSS THE AREA ARE SHOWING MINIMAL
DEPARTURES THRU MID AFTN. WILL HEADLINE APPROPRIATE PUBLIC AND
MARINE PRODUCTS WITH HEADER FOR POSS SHALLOW COASTAL FLOODING AROUND
HIGH TIDE THIS EVE.

CWF...CURRENT FCST STILL LOOKS TO BE ON TRACK. SW FLO GENLY IN THE
15 KT RANGE WL CONT THRU MON WITH CDFNT APCHG FM NW LATE IN THE DAY.
WINDS SLIGHTLY HIER AT NIGHT WITH SW NOCTURNAL SURGE.

FCSTID = 20
CHS   79  92  76  91 /  30  40  30  40
SAV   76  93  75  91 /  30  40  30  40
CHL   81  92  79  91 /  30  40  30  40
NBC   78  92  76  91 /  30  40  30  40
RBW   76  93  74  92 /  40  40  30  40

.CHS...
GA...SHALLOW COASTAL FLOODING POSSIBLE AROUND HIGH TIDE THIS EVE
     GAZ117-119-139-141.
SC...SHALLOW COASTAL FLOODING POSSIBLE AROUND HIGH TIDE THIS EVE
     SCZ047-050.

TJR/SR

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.